The recent National Audit Project looked at accidental awareness during general anaesthesia (AAGA). There was a (small) section on ICU/ED.
On the whole clear-headed awareness in the ICU is to be encouraged but hypnosis and sedation need to be taken seriously when required.
Almost all our sedative/induction drugs have some negative effects on the circulation. The balance of physiological upset ‘v’ risk of awareness more acute in ICU.
- Standard doses often dangerous and compounded by mechanical effect of ventilation.
- Patient may be obtunded to start with.
- Difficult airway relatively more common.
Recent study of 472 ICU intubations – almost all used propofol, mean dose was approx 100mg
- Usually intravenous sedation.
- Often no anaesthetic machines.
- Difficult end-points where the patient was already obtunded.
- Sedation maybe sufficient in calm environment but motion/noise can be stimulating.
- Monitoring may suffer from movement artefact
10 cases related to ICU. 3 were patients during transfer post-operatively. 7 cases were on ICU or in ED (2.3%). 5 were morbidly obese.
Induction: 3 cases, all had muscle relaxant – in one case this was the only drug used (collapse and apparent unconsciousness). Low doses of propofol. One difficult intubation.
Maintenance: 2 were shortly after induction. 2 were during invterventions. All had muscle relaxants and iv infusion sedation. All had overall short time on vent and reported awareness pretty soon after waking. Possible effect of pre-morbid tolerance of opiate and benzos.
Transfers: 3 patients transferred from theatre on infusions. All with muscle relaxant.
Patient experience: 2 had paralysis and distress but no pain. 5 reported paralysis and distress and pain.
The numbers and proportions in this section of NAP 5 are probably not of value (presumably often awareness is ‘forgotten’ in prolonged illness), but there are some core messages:
- In critical illness low GCS does not always equate to low likelihood of awareness
- Sedation end-points are often not available or reliable.
- Neuromuscular blockade is a risk.
- Cardiovascular instability should be solved first where possible. Consider induction/sedation agents that cause less hypotension.
- All reports involved distress (cf anaesthesia) – so expect longer term psych sequelae and support these patients. The critically ill are already a group prone to this.
- Don’t delay starting infusions post-intubation. Consider TCI infusions. Use intubation checklists that include post-procedure sedation elements.
Research suggestions: DOA monitoring in ICU, TCI use in ICU, preferential use of sedatives with sympathomimetic properties (e.g. Ketamine).
AAGA in ICU/ED may not be completely avoidable. Apparent level of consciousness may be misleading – e.g. in the exhausted, neurologically injured or psychologically impaired.
Addressing each of analgesia/sedation/hypnosis/paralysis/hypotension in appropriate proportion and avoid both the potentially deleterious pressor response and potentially psychologically disabling awareness, while limiting circulatory upset.